New York, 2016

Drought in New York, August 1 to 31, 2016

August 1 to 31, 2016 · NWS BUF · 12 events in 12 counties and zones

A weather pattern supporting dry conditions was prevalent across weather New York resulting in below normal precipitation. There were periodic showers and thunderstorms during this time but these were localized with precipitation generally coming from frontal boundaries rather than widespread rainfall from larger systems.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weather pattern supporting dry conditions was prevalent across weather New York resulting in below normal precipitation. There were periodic showers and thunderstorms during this time but these were localized with precipitation generally coming from frontal boundaries rather than widespread rainfall from larger systems. Impacts have deteriorated due to hot summer temperatures which increased the evaporation rate and quickly dried out the soil. In addition, below normal snow pack from a mild winter left conditions drier than normal going into spring. These were the primary factors which led to the drought conditions. The driest conditions were across the Buffalo metro area and Niagara Frontier where lake shadowing reduced the frequency of showers and thunderstorms. The USGS ground water level network showed that numerous wells are in the driest 10th percentile. The dry conditions are beginning to have an impact on crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 31, 9:18 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 31, 9:18 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1018 PM EDT SUN JUL 31 2016

.SYNOPSIS...
An upper level disturbance will drift slowly across the area
tonight with scattered showers and thunderstorms which will
linger into Monday. Dry weather will then return for Tuesday
through the middle of the week as high pressure builds into the
region.

&&

.NEAR TERM /THROUGH MONDAY/...
Upper level trough will slowly drift east overnight, with a weak
area of low pressure passing to the south and high pressure to the
north. There will be a weak pressure gradient and generally light
winds, resulting in the potential for radiation fog. Model guidance
forecasts variable but considerable mid and high clouds across the
region, which will inhibit radiational cooling and fog, but any
breaks could quickly be followed by fog development. This will
especially be the case in areas which get rainfall today, such as
the Niagara Frontier and Western Southern Tier. Lows will range from
the lower 60s across the interior to the mid to upper 60s across the
lake plains.

On Monday, the trough axis will still be across Eastern New York
which will probably result in more diurnally driven showers and
thunderstorms. These should be most widespread across the Eastern
Lake Ontario region, and interior portions of the Southern Tier.
Storm motion will still be slow, but the air mass will be drier with
precipitable water values around 1.25 inches. Like today, storms
will be hit or miss with many locations missing out on the rain all
together. Expect high temperatures to range from the upper 70s
across the interior to the lower 80s across the lake plains where
there should be a bit more sunshine.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The mid-level trough and low/mid-level moisture axis will shift east
of New York into New England Monday night. Only forecasting a
low/slight chance of showers east of Lake Ontario as the moisture
and synoptic forcing departs. All other locations will be dry with
skies clearing west to east. Upper level ridging and surface high
pressure will build across the forecast area on Tuesday. Expect most
areas to remain dry with plenty of sunshine but 12z EC/GFS models
are developing some diurnal showers/isolated storm again east of
Lake Ontario. Have held POPs to slight chance due to ridging
building overhead. Upper level ridging and surface high pressure
will maintain control of our weather Tuesday night through Wednesday
with dry conditons and mainly clear skies.

Warm advection and ridging building aloft will help boost our
temperatures back above normal this period. Highs will range from
the low to mid 80s Tuesday with northeasterly winds holding the Lake
Erie lake breeze at bay. This will help temperatures in downtown
Buffalo to reach higher than surrounding towns. On Wednesday, Highs
will warm into the mid to upper 80s as winds veer around to
Southwest. This should allow return of the Lake Erie breeze with
warmer spots occuring across the Genesee Valley and and Lake Ontario
lake plains inland of a weak Lake Ontario lake breeze. Low
temperatures will range from mid 60s near the lakes to mid 50s
inland across the higher terrain Monday night and Tuesday night.
Humidity levels should remain comfortable through Tuesday then
increase with developing southwesterly flow on Wednesday. This will
make for much more mild overnight temperatures Wednesday night with
some locations not falling below 70.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
This period will feature two days with summer's heat and then
storms, followed by a return to comfortable humidity and
temperatures.

To start this period a 590+ dm 500 hPa ridge will be centered over
the Tennessee Valley, with a ridge axis extending northward through
the Great Lakes region. A southwesterly flow will allow for warming
aloft with temperatures at 850 hPa nearing the upper teens across
the region. The warming aloft combined with subsidence from the
nearing ridge axis will likely suppress any shower or thunderstorm
development on Thursday and will maintain a dry forecast, thus
discounting the 12Z GFS operational model solution of a more stormy
day.

High temperatures on Thursday will likely reach into the mid 80s to
lower 90s across the region.

Aloft this afternoon two shortwaves, one over Alberta Canada, and
a second off the coastline of British Columbia will consolidate
over central Canada midweek, eventually dropping southward and
pushing a shortwave trough over the Great Lakes region. This
trough aloft will aid in pushing this surface cold front eastward
towards our region Friday and Friday night.

Along this cold front moisture will be increasing both from Pacific
origin, as well as monsoonal moisture that is over the desert
Southwest this afternoon. In fact this morning's soundings over
Phoenix, AZ recorded a near-record level PWAT reading...depicting
just how humid this airmass has become. This moisture will begin
to reach us Friday, with dewpoints soaring well into the 60s, to
possibly lower 70s. When factoring the dewpoints and yet another
day with highs in the mid 80s to lower 90s, apparent temperatures
will reach the low to mid 90s, and likely upper 90s across the
Genesee Valley and Finger Lakes region.

There will be a southwest flow Friday off Lake Erie, as well as off
Lake Ontario, with this gusty southwest wind keeping metro Buffalo
and northern Jefferson County in the mid 80s for air temperatures.

While a few thunderstorms will develop in the peak heating of the
day Friday, it will likely not be till Friday evening and overnight
that the bulk of the storms will form. The airmass will be very
unstable by this time, and lift from the nearing cold front, and
upper level height falls will aid in a line of thunderstorms
forming. PWATs will be in the 1.75 to 2.00 inch range and any of
these storms could bring heavy downpours, as well as the potential
become strong with the 0-6 km bulk shear values reaching 35 to 40
knots.

Both the 12Z ECMWF and 12Z GFS continue to maintain the cold front
will pass across the region Friday night. Will continue with likely
pops Friday night, with the area likely dry by Saturday morning.

Behind the cold front temperatures at 850 hPa will drop down into
the low teens for Saturday and Sunday. This will bring cooler air
temperatures, with highs in the mid 70s to lower 80s both days.
Humidity levels will be tolerable with drier air flowing over the
region within a west to northwest flow. There may be a stray shower
Saturday across the north country with the upper level low nearby,
otherwise a dry weekend will be expected.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
The main aviation concern for tonight is the potential for low
stratus and fog. This will largely depend on how much mid and high
level clouds clear out, and which locations receive rainfall during
the afternoon/early evening. Generally speaking MOS guidance is very
pessimistic tonight, but for now will forecast IFR or lower
conditions at KJHW due to its climatologically and at KIAG due to
rainfall late Sunday morning.

There is a potential for locally dense fog tonight with VSBY
below a half mile, and this is likely to occur if skies clear out
since winds will be light and moisture will be in place.

Fog and stratus should gradually dissipate Monday morning, with
conditions generally improving to VFR. Showers and thunderstorms
are possible in the afternoon with localized MVFR or lower
conditions at times.

Outlook...

Monday night through Thursday...VFR.
Friday...Mainly VFR. A chance of showers and thunderstorms.

&&

.MARINE...
Marine headlines are not expected through at least midweek.
Northeast winds will back off some overnight as high pressure
builds toward the region. Light northeast winds will continue
Monday and Tuesday before turning more southerly by midweek.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...APFFEL/TMA
NEAR TERM...APFFEL/TMA
SHORT TERM...SMITH
LONG TERM...THOMAS
AVIATION...APFFEL/TMA
MARINE...APFFEL/TMA
Hazardous weather outlook, Jul 31, 6:55 PM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
755 PM EDT SUN JUL 31 2016

NYZ001>008-010>014-019>021-085-020000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
755 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-020000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
755 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Niagara

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Niagara forecast zone
Reported by
Drought Monitor
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Drought, Orleans

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Orleans forecast zone
Reported by
Drought Monitor
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

Drought, Monroe

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Drought, Northern Erie

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Northern Erie forecast zone
Reported by
Drought Monitor
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Drought, Genesee

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Genesee forecast zone
Reported by
Drought Monitor
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

Drought, Wyoming

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Wyoming forecast zone
Reported by
Drought Monitor
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Drought, Livingston

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

Drought, Ontario

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Ontario forecast zone
Reported by
Drought Monitor
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

Drought, Southern Erie

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Southern Erie forecast zone
Reported by
Drought Monitor
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Drought, Chautauqua

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Drought, Allegany

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Allegany forecast zone
Reported by
Drought Monitor
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

Drought, Cattaraugus

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Cattaraugus forecast zone
Reported by
Drought Monitor
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658509, 658510, 658511, 658512, 658513, 658514, 658515, 658516, 658517, 658518, 658519, 658520.